Format

Send to

Choose Destination
Am J Health Syst Pharm. 2009 Jan 15;66(2):142-8. doi: 10.2146/ajhp070640.

Rhabdomyolysis associated with the nutritional supplement Hydroxycut.

Author information

1
Department of Pharmacy Services, University of Utah, Salt Lake City, UT 84132, USA. sarah.dehoney@hsc.utah.edu

Erratum in

  • Am J Health Syst Pharm. 2009 Feb 15;66(4):328. Dosage error in article text.

Abstract

PURPOSE:

A case of rhabdomyolysis associated with the use of Hydroxycut is reported.

SUMMARY:

An 18-year-old Caucasian man arrived at an urgent care center complaining of bilateral leg pain and weakness. His creatine kinase (CK) concentration was 13,220 IU/L. He was diagnosed with rhabdomyolysis and instructed to go to the emergency room. He admitted to decreased urine output for four to five days before hospital admission. He had no significant past medical history, and his medications before symptom onset included Hydroxycut four caplets by mouth daily, naproxen sodium 220 mg by mouth as needed for pain, dextroamphetamine saccharate-amphetamine salts (Adderall) 15 mg by mouth once five days prior for a school examination, and hydrocodone-acetaminophen and cyclobenzaprine for pain. His social history revealed a recent increase in his exercise regimen, and his last alcoholic beverage was consumed five days prior. Upon admission, laboratory tests revealed elevated concentrations of CK, serum creatinine (SCr), aspartate transaminase, alanine transaminase (ALT), and alkaline phosphatase. The patient was diagnosed with rhabdomyolysis and treated with intravenous hydration. The patient's leg tenderness was reduced, and he was discharged with instructions to stop Hydroxycut, increase fluid intake, avoid alcohol consumption, and limit physical activity for the next week. Two weeks after hospital discharge, the patient's CK and liver enzyme values returned to normal, excluding ALT and SCr, which remained slightly elevated, and his lower-extremity tenderness fully resolved.

CONCLUSION:

An 18-year-old Caucasian man with no significant medical history developed rhabdomyolysis possibly associated with the ingestion of Hydroxycut in addition to his increased exercise regimen.

PMID:
19139478
DOI:
10.2146/ajhp070640
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center